Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 29, NWS La Crosse, WI

July 14, 2023Clark County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 14, 2023, 5:56 PM CDT for Clark County, Wisconsin. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 14, 2023, 5:56 PM CDT (22:56 UTC)
Expired
Jul 14, 2023, 6:45 PM CDT
In force
49 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Clark County, WI

The radar

The La Crosse radar (KARX), 113 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 14, 6:24 PM CDTTSTM WND DMG2 Wnw Willard, WISeveral large tree branches were blown down.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.9 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2023-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 135 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2023-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 167 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
135 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
1039 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
167 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

973 
WUUS53 KARX 142256
SVRARX
WIC019-142345-
/O.NEW.KARX.SV.W.0029.230714T2256Z-230714T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
556 PM CDT Fri Jul 14 2023

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  West central Clark County in central Wisconsin...

* Until 645 PM CDT.

* At 556 PM CDT, a severe thunderstorm was located 8 miles south of
  Stanley, or 24 miles northwest of Neillsville, moving east at 25
  mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will be near...
  Greenwood around 630 PM CDT.

Other locations impacted by this severe thunderstorm include Hog
Corners, Mead Lake, Sterling Avenue And Starks Road, Tioga, Seven
Sister Mounds, Globe and The Blue Swamp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4486 9061 4457 9062 4472 9092 4491 9092
TIME...MOT...LOC 2256Z 291DEG 22KT 4484 9090 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Rieck
2 follow-up statements
416 
WWUS53 KARX 142315
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
615 PM CDT Fri Jul 14 2023

WIC019-142345-
/O.CON.KARX.SV.W.0029.000000T0000Z-230714T2345Z/
Clark WI-
615 PM CDT Fri Jul 14 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR WEST CENTRAL CLARK COUNTY...

At 615 PM CDT, a severe thunderstorm was located 8 miles west of
Greenwood, or 19 miles northwest of Neillsville, moving east at 25
mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe storm will be near...
  Greenwood around 635 PM CDT.

Other locations impacted by this severe thunderstorm include Mead
Lake, Sterling Avenue And Starks Road, Seven Sister Mounds, Willard
and The Blue Swamp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4486 9061 4467 9062 4477 9092 4491 9092
TIME...MOT...LOC 2315Z 288DEG 21KT 4481 9077 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Rieck
613 
WWUS53 KARX 142324
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
624 PM CDT Fri Jul 14 2023

WIC019-142345-
/O.CON.KARX.SV.W.0029.000000T0000Z-230714T2345Z/
Clark WI-
624 PM CDT Fri Jul 14 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR WEST CENTRAL CLARK COUNTY...

At 624 PM CDT, a severe thunderstorm was located near Greenwood, or
17 miles north of Neillsville, moving east at 30 mph.

HAZARD...Half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe storm will be near...
  Greenwood around 635 PM CDT.

Other locations impacted by this severe thunderstorm include Mead
Lake, Seven Sister Mounds and Sterling Avenue And Starks Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4486 9061 4469 9062 4478 9085 4490 9086
TIME...MOT...LOC 2324Z 285DEG 24KT 4480 9068 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Rieck

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 2:34 PM CDT, 3 hours 22 minutes earlier.

Area forecast discussion, Jul 14, 2:34 PM CDT, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
234 PM CDT Fri Jul 14 2023

.DISCUSSION...(This evening through Friday)
Issued at 234 PM CDT Fri Jul 14 2023

Key Messages:

 - Wildfire smoke returns to the area.

 - More storm chances into the evening.

 - Periodic rain chances to continue well into next week.

Weekend Smoke and Air Quality:

GOES East Visible satellite imagery shows broad area of thick,
gray particulate matter (i.e., smoke) from southeast Minnesota and
western Wisconsin to smoke sources in western Canada. Upper level
water vapor imagery exhibits an upstream upper level ridge,
subsiding the thick smoke towards the surface. Resultant surface
observations from the Northern Plains into Montana exhibit
reduction in visibilities to 1-5 SM and haze/smoke in weather
sensor. Therefore, Air Quality Advisories have been issued for
Wisconsin and Minnesota from respective state's DNRs where higher
confidence for advection from northwest to southeast through
Saturday. The respective Advisories highlight impacts to sensitive
groups in the "orange" category. Therefore, have continued
mention in weather grids through much of the weekend. While both
high resolution smoke models show reduction in surface PM 2.5
concentrations (~35 ug/m3) early Saturday morning, another
upstream punch above 60 ug/m3 possible through Saturday afternoon.
Something to keep an eye on if concentrations that increased do
make it to the surface.

Storm Chances and Setup For This Afternoon:

Similar mesoscale setup today as yesterday with moist low level
air mass in place with slightly drier air off the deck. Today's
result has been decreased coverage in storms, comparatively, as
the drier air has reduced surface dewpoint temperatures from low
70s to mid to low 60s. The decrease in instability and increase in
inhibition evident in ACARS aircraft soundings at Minneapolis St
Paul Int'l Airport (KMSP) this morning into the early afternoon
with 200-400 J/kg MLCIN and only 25-75 J/kg SBCIN. Similar to
yesterday, minimal, nebulous surface convergence limiting any
forcing mechanism. With any auto convection extremely hampered by
the aforementioned drier air.

Initial showers along the Iowa/Minnesota border advecting from
west to east through the early afternoon initialized near
northwest Iowa in better convergence. As previously mentioned,
limited confidence for isolated to scattered storm potential early
this afternoon. Later this afternoon, better forcing, from a
perturbation evident in water vapor imagery reaching west central
Minnesota this afternoon, expected to advect through southeast
Minnesota into northeast Iowa and western Wisconsin.

Storm Chances Increasing This Evening, Cooler For Saturday:

Timing of forcing, reaching convective temperatures to overcome
aforementioned dry air & low level warm nose inversion, and
stabilizing of mid level lapse rates decrease strength of storms
as they advect in the area. While the plume of higher instability
(2000 J/kg) pushes into central Wisconsin, loss of diurnal heating
decreases instability along frontal forcing, 500-1000 J/kg, as it
reaches our northwestern periphery in southeast Minnesota. Not
expected to access the 0-1km shear of 20 knots, which is the same
as 0-3km shear, given elevated nature of storms. Given the low
level dry air, strong wind gusts most possible hazard, but again,
limited chances for stronger storms. Given low shear, single cells
bunching along the frontal boundary and dissipating strength with
southeasterly advection, initially around near 7pm along our
northwestern periphery of Dodge to Buffalo counties.

Slightly cooler temperatures expected for Saturday as the low
level cold front and upper level trough axis passes over the
forecast area. Other than the increased Haze and Smoke
probabilities, have continued slight storm and rain chances with
minute low to mid level instability and daytime mixing.

Saturday night through Monday...

The upper level currently near Hudsons Bay is forecast to sink
south toward the northern Great Lakes over the weekend with the
14.00Z ECMWF suggesting it could sink a little farther south
across the Upper Midwest. Either way, short wave troughs will
continue to rotate around the upper level low and swing over the
region to provide some forcing for additional shower and storm
development. The most widespread coverage continues to look to be
off the east of the local area with the main baroclinic zone
extending from the Eastern Great Lakes south through the Ohio
River Valley. Without a discernible boundary to help focus
development over the local region, expect any showers and storms
that develop to remain scattered in coverage. The exception to
this may be on Sunday if the farther south solution of the ECMWF
comes to fruition there could be more widespread coverage of
showers and storms. In this overall pattern, the instability looks
to be pretty minimal leading to an overall very low severe
weather threat.

Tuesday into Thursday...

Weak upper level ridging is still expected to be over the Midwest
Tuesday between the departing upper level low over the Great
Lakes and the next incoming system across southern Canada. With
the ridge look fairly flat, this next system will not take long to
bring the rain chances back to the area. Short wave troughs from
this low look to start bringing in some forcing Tuesday night with
the upper level low itself then tracking across the Upper Midwest
Wednesday into Thursday, although in a weakening trend as it
becomes an open wave. Again, not a lot of instability is expected
to be in place with just enough to support general thunder at
times.

Temperatures through next week look to remain seasonable with
highs in the 70s and 80s. No heat waves are suggested with
extremely low probabilities of reaching 90 degrees from the Grand
Ensemble data.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1228 PM CDT Fri Jul 14 2023

Monitoring showers from north-central Iowa into south-central
Minnesota early this afternoon moving east towards KRST. While no
lightning is currently observed, a low level unstable air mass
remains in place keeping storm potential. Given low confidence
for lightning near either TAF site, KRST & KLSE, have introduced
VCSH for the time being. However, given the low confidence,
lightning and storms will be a detail to keep an eye on in the
near term. Even with passing showers and storms, VFR conditions
expected for the daytime hours.

This evening, an upper level trough will provide forcing for more
widespread storm activity, and therefore have continued VCTS at
both TAF sites. For the rest of the area from northeast Iowa into
southeast Minnesota and western into central Wisconsin, similar
can be said with scattered VFR cloud base showers and storms
increasing in coverage and probabilities this evening moving from
northwest to southeast. Early Saturday morning, reduced
visibilities (IFR) in central Wisconsin near KMDZ likely from low
level saturation (i.e., fog).

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

DISCUSSION...04/JAR
AVIATION...JAR
Hazardous weather outlook, Jul 14, 5:36 AM CDT, 12 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
536 AM CDT Fri Jul 14 2023

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-151445-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
536 AM CDT Fri Jul 14 2023

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms will increase this afternoon
and evening. Lightning and heavy downpours of rain will be the
primary hazards. However, an isolated strong storm is possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There will be periodic chances for scattered showers and
thunderstorms from Saturday into early next week. The threat for
severe weather remains uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

EMS

In the hours before

Special weather statement, Jul 14, 4:01 PM CDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service La Crosse WI
401 PM CDT Fri Jul 14 2023

IAZ019-029-030-WIZ061-142315-
Chickasaw-Fayette-Clayton-Grant-
Including the cities of New Hampton, Oelwein, Elkader,
and Platteville
401 PM CDT Fri Jul 14 2023

...A Few Strong, Possibly Severe Storms For Late Afternoon...

Scattered storms will rumble east across portions of northeast
Iowa and southwest Wisconsin through 6 pm. A few could be strong,
potentially severe with a large hail threat. Locally heavy rain
will occur and winds could gust from 30 to 40 mph.

Seek shelter indoors if a storm nears your location.

Rieck
Special weather statement, Jul 14, 5:47 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service La Crosse WI
547 PM CDT Fri Jul 14 2023

WIZ029-142330-
Clark WI-
547 PM CDT Fri Jul 14 2023

...A strong thunderstorm will impact portions of west central Clark
County through 630 PM CDT...

At 546 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Stanley, or 25 miles northwest of Neillsville, moving
southeast at 35 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Greenwood around 615 PM CDT.

Other locations impacted by this storm include Hog Corners, Mead
Lake, Highway 73 And 98, Sterling Avenue And Starks Road, Tioga,
Christie, Seven Sister Mounds, Globe, The Blue Swamp and Rock Dam
Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4483 9054 4457 9056 4472 9092 4493 9092
TIME...MOT...LOC 2246Z 294DEG 29KT 4483 9093

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Rieck

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 11:18 PM CDTSevere Thunderstorm WarningARXBuffalo42 min
Jul 14, 12:15 AM CDTSevere Thunderstorm Warning Considerable damage threatARXLa Crosse, Vernon58 min
Jul 14, 1:36 AM CDTSpecial Weather StatementARXSauk24 min
Jul 14, 1:55 AM CDTSevere Thunderstorm WarningARXCrawford, Grant30 min
Jul 14, 5:11 AM CDTSpecial Weather StatementARXLafayette19 min
Jul 14, 5:47 PM CDTSpecial Weather StatementARXClark43 min
Jul 14, 6:29 PM CDTSevere Thunderstorm WarningARXClark48 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.